Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Tampa Bay, FL

January 22, 20116 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at Jan 22, 2011, 2:34 PM EST for 6 counties in Florida. It took effect at Jan 23, 2011, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2011, 2:34 PM EST (19:34 UTC)
In effect from
Jan 23, 2011, 11:00 AM EST
Expired
Jan 23, 2011, 6:00 PM EST
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Pinellas County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WWUS82 KTBW 221934
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
234 PM EST SAT JAN 22 2011

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM THIS EVENING
FOR THE NATURE COAST...

...A RED FLAG WARNING IS NOW IN EFFECT ON SUNDAY AFTERNOON FOR ALL
AREAS...

.HIGH PRESSURE WILL CONTINUE TO BUILD IN OVER THE AREA TONIGHT AND
SUNDAY...USHERING IN MUCH COOLER AND DRIER AIR.

FLZ039-042-043-048-222330-
/O.UPG.KTBW.FW.A.0005.110123T1600Z-110123T2300Z/
/O.NEW.KTBW.FW.W.0006.110123T1600Z-110123T2300Z/
/O.CON.KTBW.FW.W.0005.000000T0000Z-110122T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
234 PM EST SAT JAN 22 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM
EST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

HIGH PRESSURE BUILDING IN FROM THE NORTH WILL INTRODUCE A DRIER
AND COOLER AIR MASS. RELATIVE HUMIDITY OVER THE NATURE COAST WILL
CONTINUE TO BE BELOW 35 PERCENT FOR AN EXTENDED DURATION THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. IN ADDITION... STRONGER
WINDS WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

FLZ049>052-055>057-060>062-065-222330-
/O.UPG.KTBW.FW.A.0005.110123T1600Z-110123T2300Z/
/O.NEW.KTBW.FW.W.0006.110123T1600Z-110123T2300Z/
PASCO-PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-
SARASOTA-DE SOTO-CHARLOTTE-LEE-
234 PM EST SAT JAN 22 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM
EST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

HIGH PRESSURE BUILDING IN FROM THE NORTH WILL INTRODUCE A DRIER
AND COOLER AIR MASS. RELATIVE HUMIDITY ACROSS THE AREA IS EXPECTED
TO DROP BELOW 35 PERCENT FOR AN EXTENDED DURATION SUNDAY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$
1 follow-up statement
128 
WWUS82 KTBW 230146
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
846 PM EST SAT JAN 22 2011

...A RED FLAG WARNING IS NOW IN EFFECT ON SUNDAY AFTERNOON FOR
ALL AREAS...

.HIGH PRESSURE WILL CONTINUE TO BUILD IN OVER THE AREA TONIGHT
AND SUNDAY...USHERING IN MUCH COOLER AND DRIER AIR.

FLZ039-042-043-048>052-055>057-060>062-065-232300-
/O.CON.KTBW.FW.W.0006.110123T1600Z-110123T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
846 PM EST SAT JAN 22 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM EST
SUNDAY...

HIGH PRESSURE BUILDING IN FROM THE NORTH WILL INTRODUCE A DRIER
AND COOLER AIR MASS. RELATIVE HUMIDITY ACROSS THE AREA IS EXPECTED
TO DROP BELOW 35 PERCENT FOR AN EXTENDED DURATION SUNDAY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Jan 22, 1:20 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 22, 1:20 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
120 PM EST SAT JAN 22 2011

.SHORT TERM (TONIGHT - MONDAY)...SKIES WILL CONTINUE TO CLEAR FROM
NORTH TO SOUTH LATE THIS AFTERNOON AND EVENING WITH ALL AREAS
BECOMING CLEAR BY 8 PM OR SO. LATEST GFS CONTINUES TO BRING DOWN A
SHALLOW COLD AIRMASS AS HIGH PRESSURE SETTLES OVER THE DEEP SOUTH.
THIS SHOULD RESULT IN A NORTHERLY WIND WITH SOME NORTHEAST TURNING
NEAR THE COAST DUE TO COLD AIR DRAINAGE. RIGHT NOW IT APPEARS THAT
WINDS WILL REMAIN NEAR 5 MPH...EXCEPT 5 TO 10 NEAR THE COAST AND
POSSIBLY CALM IN THE NORMALLY COLDER PROTECTED AREAS.

IF THIS WERE A PURE RADIATIONAL COOLING EVENT...LOW LEVEL
TEMPERATURES WOULD SUPPORT LOWS OF 27 TO 30 DOWN INTO DESOTO AND
HIGHLANDS COUNTY. THE ISSUE HERE IS THAT WE DO EXPECT SOME WIND TO
CONTINUE...SO CONFIDENCE IS NOT THAT HIGH THAT WE WILL REACH THOSE
TEMPERATURES. THINK IT MAY STILL BE POSSIBLE TO SEE 3 HOURS OF
TEMPERATURES AT OR BELOW 32 IN HILLSBOROUGH...POLK AND PASCO
COUNTIES...BUT ONLY AWAY FROM THE COAST. THE HARD FREEZE WARNING
STILL LOOKS GOOD NORTH OF THERE WHERE LOW TEMPERATURES WILL FALL TO
BETWEEN 23 AND 26 DEGREES. WITH THIS IN MIND...WILL STILL SHOW LOWS
NEAR 30 SOUTH OF TAMPA BAY BUT ONLY FOR A COUPLE OF HOURS AND NOT
VERY WIDESPREAD. WE WILL CANCEL THE FREEZE WATCH AND LEAVE THE
FREEZE WARNING IN PLACE. WIND CHILL TEMPERATURES WILL LIKELY DROP TO
THE LOWER TO MIDDLE 20S OVER THE NATURE COAST AND MIDDLE 20S TO
LOWER 30S TO THE SOUTH. WILL ISSUE A WIND CHILL ADVISORY WITH THIS
PACKAGE FOR TONIGHT.

THE COLD AREA OF HIGH PRESSURE WILL SET UP NORTH OF THE REGION ON
SUNDAY WITH WINDS TURNING MORE NORTHEASTERLY. SOME STRATOCUMULUS
CLOUDS MAY TRY TO WORK INTO EASTERN POLK AND HIGHLANDS COUNTIES LATE
IN THE DAY BUT GENERALLY EXPECT A SUNNY DAY WITH HIGHS AROUND 60
CENTRAL AND NORTH...AND IN THE LOWER 60S SOUTH OF TAMPA BAY.

CLOUDS WILL SLOWLY INCREASE FROM EAST TO WEST SUNDAY NIGHT AS
EASTERLY FLOW DEEPENS. STILL EXPECT MOST OF THE REGION TO STAY
MAINLY CLEAR WITH ANOTHER COLD NIGHT ON TAP. THE MAV NUMBERS LOOK A
LITTLE TOO COLD IN PLACES SO WILL BLEND WITH MET WHICH REQUIRES A
FREEZE WATCH FOR THE NATURE COAST.

THE RIDGE OF HIGH PRESSURE WILL HOLD ON NORTH OF THE AREA ON MONDAY
WHICH WILL CONTINUE TO BRING LOW-LEVEL MOISTURE IN FROM THE
ATLANTIC. EXPECT PARTLY CLOUDY SKIES WITH TEMPERATURES REACHING THE
MID 60S NORTH AND LOWER 70S SOUTH.

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...MODEL INCONSISTENCIES
MARK THE BEGINNING OF THE LONG TERM WITH THE SOLUTION TO A
DEVELOPING STORM SYSTEM IN THE WESTERN GULF. LATEST GFS 12Z RUN
HAS COME BACK INTO AGREEMENT WITH OTHER MODELS SHOWING SIGNIFICANT
LOW PRESSURE DEVELOPMENT IN THE GULF BRINGING HIGHER RAIN CHANCES
TO OUR REGION ON TUESDAY. HAVE INCREASED POPS ACROSS THE AREA WITH
THE BEST CHANCES...60 PERCENT...ACROSS LEVY AND CITRUS COUNTIES.
IF THIS TREND CONTINUES...RAIN CHANCES AND AMOUNTS WILL HAVE TO BE
RAISED FURTHER. THE REST OF THE FORECAST REMAINS UNCHANGED AS HIGH
PRESSURE WITH DRIER CONDITIONS WILL BUILD BACK IN BEHIND THE
FRONT. ENOUGH COLD AIR ADVECTION MAY SUPPORT FREEZING CONDITIONS
IN PARTS OF THE NATURE COAST THURS AND FRI MORNING.

&&

.AVIATION...
AREAS OF MVFR CIGS WILL PERSIST THIS AFTERNOON IN THE FMY/RSW
AREA...BUT WILL BE CLEARING OUT AT TERMINALS TO THE NORTH.  SKIES
ACROSS THE ENTIRE REGION WILL BECOME MOSTLY CLEAR AROUND SUNSET WITH
VFR CONDITIONS EXPECTED OVERNIGHT AND INTO SUNDAY AT ALL TERMINALS.

&&

.MARINE...WINDS NOW AT 20 KNOTS WITH SEAS BUILDING THROUGH 5 FEET.
THESE STRONG WINDS EXTEND ALL THE WAY TO THE COAST AND HAVE PICKED
UP TO NEAR 20 KNOTS IN THE BAY AS WELL. WILL INCLUDE TAMPA BAY IN
THE SMALL CRAFT ADVISORY WITH THIS PACKAGE. WINDS AND SEAS SLOWLY
SUBSIDE ON SUNDAY WITH THE NEXT GULF LOW SET TO BRING ANOTHER
ROUND OF MARGINAL WINDS AND SEAS TO OUR AREA ON TUESDAY.

&&

.FIRE WEATHER...AFTERNOON HUMIDITIES ABOUT WHERE EXPECTED WITH
LEVY AND CITRUS COUNTY ALREADY BELOW 35 PERCENT. NO CHANGES
PLANNED TO TODAYS WARNING. THE HUMIDITIES SHOULD BE SIGNIFICANTLY
LOWER ON SUNDAY AND HAD HIGH ENOUGH CONFIDENCE TO CONVERT THE AREA
WIDE WATCH TO A WARNING. SOME ADDITIONAL LOW HUMIDITIES MAY AFFECT
OUR NORTHERN ZONES ON MONDAY BUT CONFIDENCE NOT HIGH ENOUGH FOR A
WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  36  60  43  67 /   0   0   5  10
FMY  37  65  45  71 /   0   0   5  10
GIF  32  62  41  68 /   0   0   5  10
SRQ  35  61  41  68 /   0   0   5  10
BKV  25  60  29  67 /   0   0   5  10
SPG  43  58  47  65 /   0   0   5  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST SUNDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     WIND CHILL ADVISORY FROM 1 AM TO 8 AM EST SUNDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FREEZE WARNING FROM 2 AM TO 8 AM EST SUNDAY FOR HILLSBOROUGH-
     PASCO-POLK.

     HARD FREEZE WARNING FROM 2 AM TO 8 AM EST SUNDAY FOR CITRUS-
     HERNANDO-LEVY-SUMTER.

     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR CITRUS-HERNANDO-
     LEVY-SUMTER.

     FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     CITRUS-HERNANDO-LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD
     OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM-TAMPA BAY WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM...JILLSON/BARRON
AVIATION...OGLESBY
Hazardous weather outlook, Jan 22, 5:00 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EST SAT JAN 22 2011

FLZ039-042-043-048>052-055>057-060>062-065-222200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
500 AM EST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG IMPACT...
AREAS OF FOG...SOME LOCALLY DENSE REDUCING VISIBILITIES TO LESS
THAN ONE HALF OF A MILE...WILL CONTINUE ACROSS THE REGION EARLY
THIS MORNING. THOSE TRAVELING IN AREAS OF FOG SHOULD DRIVE WITH
CAUTION. USE LOW BEAM HEADLIGHTS...REDUCE YOUR SPEED...AND LEAVE
PLENTY OF DISTANCE BETWEEN YOU AND OTHER VEHICLES.

OVER THE COASTAL WATERS...AREAS OF SEA FOG WILL CONTINUE THIS MORNING
AS WELL AND COULD REDUCE VISIBILITIES TO LESS THAN ONE NAUTICAL
MILE AT TIMES. INEXPERIENCED MARINERS SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

...WIND AND SEA IMPACT...
BREEZY NORTH-NORTHWESTERLY WINDS OVER THE EASTERN GULF WATERS FROM THIS
AFTERNOON THROUGH TONIGHT WILL PRODUCE ELEVATED AND CHOPPY SEAS.

FISHERMEN AND OTHER SMALL CRAFT OPERATORS SHOULD REMAIN IN PORT
AND POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.

...RIP CURRENT IMPACT...
BREEZY NORTH-NORTHWESTERLY WINDS OVER THE EASTERN GULF WILL PRODUCE
CHOPPY BREAKING WAVES MOVING TOWARDS THE COAST TODAY RESULTING IN A
MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

...EXCESSIVE COLD IMPACT...
ARCTIC AIR FILTERING INTO THE REGION TODAY AND TONIGHT WILL PRODUCE
LONG DURATIONS OF SUBFREEZING TEMPERATURES...AS WELL AS...VERY COLD
WIND CHILL READING THIS EVENING INTO SUNDAY MORNING. THE COLDEST
TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER TO MID 20S OVER
THE NATURE COAST WITH UPPER 20S TO AROUND 30 EXPECTED IN THE
NORMALLY COLDER WIND PROTECTED INTERIOR AREAS IN WEST CENTRAL AND
SOUTHWEST FLORIDA.

RESIDENTS VENTURING OUT THIS EVENING THROUGH SUNDAY MORNING SHOULD
DRESS WARMLY. SEVERAL LAYERS OF CLOTHING WILL INSULATE YOU BETTER
THAN A SINGLE COAT OR JACKET.

DAMAGE IS LIKELY TO COLD SENSITIVE PLANTS TONIGHT...AND SMALL PETS
LEFT OUTDOORS ARE ALSO AT RISK. COVER PLANTS AND BRING PETS INDOORS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.FIRE WEATHER IMPACT...
DRY AIR FILTERING INTO THE REGION WILL PRODUCE THE POTENTIAL FOR
LONG DURATIONS OF VERY LOW HUMIDITIES SUNDAY.

THE NEXT LOW PRESSURE STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE
REGION NEXT TUESDAY WITH SHOWERS AND THUNDERSTORMS POSSIBLE. STRONG
HIGH PRESSURE WILL BUILD INTO THE REGION MIDWEEK WITH BREEZY NORTHERLY
WINDS AND CHOPPY SEAS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DAVIS

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:06 AM ESTFreeze WatchTBWDeSoto, Hardee, Highlands11 hr
Jan 22, 4:06 AM ESTFreeze WarningTBWPolk28 hr
Jan 22, 4:06 AM ESTHard Freeze WarningTBWSumter28 hr
Jan 22, 4:21 AM ESTFire Weather WatchTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter10 hr
Jan 22, 4:21 AM ESTRed Flag WarningTBWSumter14 hr
Jan 22, 4:22 AM ESTSmall Craft AdvisoryTBW17 hr
Jan 22, 2:37 PM ESTFreeze WatchTBW23 hr
Jan 22, 2:38 PM ESTWind Chill AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter17 hr

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.